CLOSE
Doctor giving prescription medicine to a boy while making a house call

Source: Hispanolistic / Getty

 

Last year, poison control centers in the United States received more than 52,000 calls about melatonin overdoses in children — a new record, health officials say. The overdoses, which represent a startling 600 percent increase over the number of juvenile melatonin poisonings from a decade earlier, resulted from kids getting a hold of the supplement without their parents’ knowledge, says Dr. Karima Lelak, an emergency physician at Children’s Hospital of Michigan. She says while most people think of melatonin as a vitamin, it’s “really a medication that has the potential to cause harm, and should be put way in the medicine cabinet.”

While most adults can tolerate high doses of melatonin, which is actually a hormone that helps control the body’s sleep cycle, children can experience breathing problems when they take too much of the supplement, according to the Centers for Disease Control and Prevention.

In the past 10 years, two U.S. children have died from melatonin overdoses, while at least five have had to be put on machines to help them breathe, the agency reports. How often do you take melatonin?